The Migraine Relief Center Blog

Here’s the latest from the Migraine Relief Center

Keep up with the doctors, patients, treatments—and results—from all our locations.

Do Migraines Medication Affect Birth Control Pills?

Posted by Migraine Relief Center on Nov 11, 2015 7:30:00 AM

As our hormones can play a part in triggering a migraine, it’s no coincidence that more women than men suffer from migraine headaches, or that they’re more common in women during their reproductive years.

The bodily processes, both physical and chemical, that produce estrogen and progesterone have wide-ranging and common effects from physical pains to emotional swings. Many women find that their migraines become worse at the start or end of their period, and some studies have suggested that falling estrogen levels trigger the worsening pain levels during these times.

Since it is quite common for non-migraine sufferers to experience headache side effects when they start taking oral contraceptives, it’s to be expected that those who already get migraines will find the contraceptive pill introduces some changes.

Patient experiences differ, however, with some finding their headaches get worse and others reporting an improvement in either severity or duration.

The Hormonal Relationship Between Migraine and Birth Control Pills

There are two types of oral contraceptives, just as there are two broad types of migraine. Contraceptives on offer include:

  • Combined oral contraceptives
  • Progestogen-only contraceptives

With migraine, the two broad categories are:

  • Migraine with aura
  • Migraine without aura

What type of migraine you suffer from indicates the type of contraceptive pill that would best suit you:

The Combined Oral Contraceptive Pill

The combined pill is made up of ethinyloestradiol (a type of estrogen) and progestogen  (a type of progesterone). It is not recommended for those who suffer from migraine with aura, because this type of contraceptive is associated with an increased risk of ischemic stroke. The risk increase is small, but there are alternative options available that can eliminate all risk.

The estrogen element causes the stroke risk. For those with migraine without aura, it’s fine, although some women start to experience aura once they take the combined pill. If this happens, you should speak with your doctor and change to a different form.

The Progestogen-Only Pill

This contains no ethinyloestradiol, so is suitable for women who have migraine with aura.

There are some drawbacks, however, with the main one being the possibility of erratic bleeding. If you already find that your headaches worsen during bleeding, this type of contraception could have an adverse effect on migraine by causing more headaches.

The alternative, if the progestogen-only pill is the one most compatible with your migraine pattern, is to take the pill without a break. By not taking the usual break, during which time bleeding occurs, you prevent bleeding completely and this can help with migraine control. This method of controlling migraine is advocated by Dr Anne MacGregor in her books. She argues there is little evidence that taking a break from the pill to induce bleeding is beneficial to health, whereas the reduction in pain for women who find the menstrual cycle aggravates their migraine, is an immediate benefit.

As always, before you decide on the course of action to take you should discuss your plans with your doctor, who will help you to reach an informed decision.

Other forms of non-estrogen contraception include:

  • Implants which are effective for three years
  • Injections, which last for three months
  • Intrauterine systems which last for around five years

All of these work in much the same way as the combined pill, which is by preventing ovulation.

Emergency contraception — sometimes called the ‘morning after’ pill — also contains only progesterone so it is safe to take for those patients who get migraine with aura. It’s most effective when it's taken within 12 hours after intercourse, but can be taken up to 72 hours after.

Migraine Drugs That Increase Risk Of Contraceptive Failure

The majority of drugs prescribed to treat migraine won’t interfere with the effectiveness of hormonal birth control. There are a few exceptions, however:

  • Certain anti-seizure medications may reduce the effectiveness of the pill or hormonal contraceptive patches. Topamax (containing Topiramate), a drug that is often prescribed to prevent migraines, for instance, can increase the risk of birth control failure.
  • Certain anti-depressants, which are also sometimes prescribed in the treatment of migraine, may lessen the effectiveness of the pill. In particular, the selective serotonin reuptake inhibitor  (SSRI) Serzone may reduce effectiveness.

A discussion regarding any drugs or medications you are already taking should be a routine part of any consultation before migraine medications are prescribed. Your doctor should be aware that you are taking hormonal birth control and consider this when prescribing migraine medication. Effective control of both headache and contraception is interrelated, with each having the ability to affect the other. If birth control doesn’t feature in your migraine consultations, however, you should raise the matter yourself and make sure you get the necessary answers you need to make informed choices. 

migraine diary

Share this on social media:

Topics: Causes

Feel free to leave a comment below.